Alert archive / Washington / Flood Watches in 2017

Flood Watch 3, NWS Spokane, WA

February 14, 2017Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Idaho

NWS Spokane, WA issued this flood watch at Feb 14, 2017, 1:18 PM PST for Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Idaho. It took effect at Feb 15, 2017, 6:00 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2017, 1:18 PM PST (21:18 UTC)
In effect from
Feb 15, 2017, 6:00 PM PST
Expired
Feb 16, 2017, 9:58 AM PST
In force
16 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Bonner County, ID, Boundary County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 81 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS66 KOTX 142118
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Spokane WA
118 PM PST Tue Feb 14 2017


...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND
URBAN AREAS THROUGH FRIDAY...

.A wet and mild storm system will spread rain into the area 
starting Wednesday afternoon. Rain will become moderate to heavy 
at times Wednesday night and Thursday before tapering off to 
showers Thursday night. Temperatures will warm above freezing 
Wednesday and are likely to remain above freezing until Friday 
morning. The combination of rain and melting snow will increase 
flows on area rivers and streams breaking up the current layer of
ice. As this ice moves through river basins, there will be a 
threat for flooding associated with any ice jams that may occur. 
In addition, low spots with poor drainage and clogged storm drains
may lead to localized urban flooding.

IDC017-021-WAC051-063-065-151330-
/O.NEW.KOTX.FA.A.0003.170216T0200Z-170217T2000Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bonner-Boundary-Pend Oreille-Spokane-Stevens-
Including the cities of Sandpoint, Priest River, Blanchard, 
Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, 
Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, 
Deer Park, Colville, Chewelah, Kettle Falls, Springdale, 
and Northport
118 PM PST Tue Feb 14 2017

...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY
MORNING...

The National Weather Service in Spokane has issued a

* Flood Watch for portions of North Idaho and Northeast 
  Washington, including the following counties, in North Idaho, 
  Bonner and Boundary. In Northeast Washington, Pend Oreille, 
  Spokane, and Stevens. 

* From Wednesday evening through Friday morning

* Ice Jams: Rising water levels will raise concerns for ice
  breakup and ice jams on creeks and streams. If water cannot flow
  past the jam, river levels can rise rapidly behind the jams and
  flood areas upstream. If the ice jam suddenly breaks up, a wave
  of water and ice could rapidly flow downstream causing damage
  along the banks and flood plains of the river.

* Poor Drainage Areas: Storm drains and culverts clogged
  with snow will also have the potential to produce ponding of
  water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
5 follow-up statements
278 
WGUS66 KOTX 151442
FFAOTX

Flood Watch
National Weather Service Spokane WA
642 AM PST Wed Feb 15 2017

...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND
URBAN AREAS THROUGH FRIDAY...

.A wet and mild storm system will spread rain into the area
starting today. Rain will become moderate to heavy at times 
tonight and Thursday before tapering off to showers Thursday 
night. Temperatures will warm above freezing today and are likely
to remain above freezing until Friday morning. The combination of
rain and melting snow will increase flows on area rivers and 
streams breaking up the current layer of ice. As this ice moves 
through river basins, there will be a threat for flooding 
associated with any ice jams that may occur. In addition, low 
spots with poor drainage and clogged storm drains may lead to 
localized urban flooding.

IDC017-021-WAC051-063-065-160000-
/O.CON.KOTX.FA.A.0003.170216T0200Z-170217T2000Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bonner-Boundary-Pend Oreille-Spokane-Stevens-
Including the cities of Sandpoint, Priest River, Blanchard, 
Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, 
Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, 
Deer Park, Colville, Chewelah, Kettle Falls, Springdale, 
and Northport
642 AM PST Wed Feb 15 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 6 PM PST THIS EVENING
THROUGH FRIDAY MORNING...

The Flood Watch continues for

* Portions of North Idaho and Northeast Washington, including 
  the following counties, in North Idaho, Bonner and Boundary. 
  In Northeast Washington, Pend Oreille, Spokane, and Stevens. 

* From 6 PM PST this evening through Friday morning

* Ice Jams: Rising water levels will raise concerns for ice 
  breakup and ice jams on creeks and streams. If water cannot 
  flow past the jam, river levels can rise rapidly behind the 
  jams and flood areas upstream. If the ice jam suddenly breaks 
  up, a wave of water and ice could rapidly flow downstream 
  causing damage along the banks and flood plains of the river. 

* Poor Drainage Areas: Storm drains and culverts clogged with 
  snow will also have the potential to produce ponding of water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
508 
WGUS66 KOTX 151553
FFAOTX

Flood Watch
National Weather Service Spokane WA
753 AM PST Wed Feb 15 2017

...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND
URBAN AREAS THROUGH FRIDAY...

.A wet and mild storm system will spread rain into the area
starting today. Rain will become moderate to heavy at times
tonight and Thursday before tapering off to showers Thursday
night. Temperatures will warm above freezing today and are likely
to remain above freezing until Friday morning. The combination of
rain and melting snow will increase flows on area rivers and
streams breaking up the current layer of ice. As this ice moves
through river basins, there will be a threat for flooding
associated with any ice jams that may occur. In addition, low
spots with poor drainage and clogged storm drains may lead to
localized urban flooding.

IDC017-021-WAC051-063-065-160400-
/O.CON.KOTX.FA.A.0003.170216T0200Z-170217T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bonner-Boundary-Pend Oreille-Spokane-Stevens-
Including the cities of Sandpoint, Priest River, Blanchard, 
Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, 
Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, 
Deer Park, Colville, Chewelah, Kettle Falls, Springdale, 
and Northport
753 AM PST Wed Feb 15 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 6 PM PST THIS EVENING
THROUGH FRIDAY MORNING...

The Flood Watch continues for

* Portions of North Idaho and Northeast Washington, including 
  the following counties, in North Idaho, Bonner and Boundary. 
  In Northeast Washington, Pend Oreille, Spokane, and Stevens. 

* From 6 PM PST this evening through Friday morning

* Ice Jams: Rising water levels will raise concerns for ice 
  breakup and ice jams on creeks and streams. If water cannot 
  flow past the jam, river levels can rise rapidly behind the 
  jams and flood areas upstream. If the ice jam suddenly breaks 
  up, a wave of water and ice could rapidly flow downstream 
  causing damage along the banks and flood plains of the river. 

* Poor Drainage Areas: Storm drains and culverts clogged with 
  snow will also have the potential to produce ponding of water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
719 
WGUS66 KOTX 160345
FFAOTX

Flood Watch
National Weather Service Spokane WA
745 PM PST Wed Feb 15 2017

...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND
URBAN AREAS THROUGH FRIDAY...

.Rain will become moderate to heavy at times tonight and Thursday
before tapering off to showers Thursday night. Temperatures will 
likely remain above freezing until Friday morning. The 
combination of rain and melting snow will increase flows on area 
rivers and streams breaking up the current layer of ice. As this 
ice moves through river basins, there will be a threat for 
flooding associated with any ice jams that may occur. In addition,
low spots with poor drainage and clogged storm drains may lead to
localized urban flooding.

IDC017-021-WAC051-063-065-162000-
/O.CON.KOTX.FA.A.0003.000000T0000Z-170217T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bonner-Boundary-Pend Oreille-Spokane-Stevens-
Including the cities of Sandpoint, Priest River, Blanchard, 
Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, 
Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, 
Deer Park, Colville, Chewelah, Kettle Falls, Springdale, 
and Northport
745 PM PST Wed Feb 15 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flood Watch continues for

* Portions of North Idaho and Northeast Washington, including 
  the following counties, in North Idaho, Bonner and Boundary. 
  In Northeast Washington, Pend Oreille, Spokane, and Stevens. 

* Through Friday morning

* Ice Jams: Rising water levels will raise concerns for ice 
  breakup and ice jams on creeks and streams. If water cannot 
  flow past the jam, river levels can rise rapidly behind the 
  jams and flood areas upstream. If the ice jam suddenly breaks 
  up, a wave of water and ice could rapidly flow downstream 
  causing damage along the banks and flood plains of the river. 

* Poor Drainage Areas: Storm drains and culverts clogged with 
  snow will also have the potential to produce ponding of water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
650 
WGUS66 KOTX 161537
FFAOTX

Flood Watch
National Weather Service Spokane WA
737 AM PST Thu Feb 16 2017

...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND
URBAN AREAS THROUGH FRIDAY...

.Rain will continue today before tapering off to showers tonight.
Temperatures will likely remain above freezing until Friday 
morning. The combination of rain and melting snow will increase 
flows on area rivers and streams breaking up the current layer of 
ice. As this ice moves through river basins, there will be a 
threat for flooding associated with any ice jams that may occur. 
In addition, low spots with poor drainage and clogged storm drains
may lead to localized urban flooding.

IDC017-021-WAC051-063-065-170545-
/O.CON.KOTX.FA.A.0003.000000T0000Z-170217T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bonner-Boundary-Pend Oreille-Spokane-Stevens-
Including the cities of Sandpoint, Priest River, Blanchard, 
Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, 
Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, 
Deer Park, Colville, Chewelah, Kettle Falls, Springdale, 
and Northport
737 AM PST Thu Feb 16 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flood Watch continues for

* Portions of North Idaho and Northeast Washington, including 
  the following counties, in North Idaho, Bonner and Boundary. 
  In Northeast Washington, Pend Oreille, Spokane, and Stevens. 

* Through Friday morning

* Ice Jams: Rising water levels will raise concerns for ice 
  breakup and ice jams on creeks and streams. If water cannot 
  flow past the jam, river levels can rise rapidly behind the 
  jams and flood areas upstream. If the ice jam suddenly breaks 
  up, a wave of water and ice could rapidly flow downstream 
  causing damage along the banks and flood plains of the river. 

* Poor Drainage Areas: Storm drains and culverts clogged with 
  snow will also have the potential to produce ponding of water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
340 
WGUS66 KOTX 161758
FFAOTX

Flood Watch
National Weather Service Spokane WA
958 AM PST Thu Feb 16 2017

...Flood watch has been upgraded to areal flood warning...


IDC017-021-WAC051-063-065-161900-
/O.CAN.KOTX.FA.A.0003.000000T0000Z-170217T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bonner-Boundary-Pend Oreille-Spokane-Stevens-
958 AM PST Thu Feb 16 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of North Idaho and Northeast
Washington has been upgraded to an areal flood warning for ongoing
flooding issues impacting the region.



$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flood watch went out at Feb 14, 9:56 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 14, 9:56 AM PST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
956 AM PST Tue Feb 14 2017

.SYNOPSIS...
High pressure will begin to break down today, but not before we
have one more day of dry weather. Precipitation will return
tonight into Thursday with the potential for a wintry mix in
north central Washington and rain for Idaho and eastern Washington.
A showery and unsettled weather pattern is expected for the second
half of the week into the weekend.

&&

.DISCUSSION...
Morning update: Main issues to address this morning were areas of
dense fog stretching from La Crosse to Ritzville to Moses Lake.
CAMS/reports indicate visibilities down to 1/4 mile at times which
will impact travel along I-90 and US395. Temperatures around Moses
Lake have also been lowered for this afternoon. Satellite
indicates some transparency through the fog so I do anticipate
the mid Feb sun angle to effectively burn this off by late
afternoon but by that time...the potential for warming will be
over and with morning temperatures starting off in the teens,
thinking temps will just get back to freezing. We are also seeing
patchy fog stretching along the Columbia River Valley and along
Hwy 97 into the Okanogan Valley.

Meanwhile, easterly gradients are delivering mostly sunny
conditions for much of Ern WA and N ID with the strongest winds
blowing through Pullman at 10-20 mph. Fog is trying to expand
northeast toward Colfax and St John and should encounter the
easterly flow retarding its progress...yet this will be monitored
in the next few hours.  /sb

&&

.AVIATION...
18z TAFS: Areas of dense fog will plague the lower Columbia Basin
and Moses Lake AP through this afternoon. Forecast is optimistic
for improvement after 21z with satellite/CAMS showing
transparency yet confidence is low to moderate given differing
output in HRRR modeling. The fog is more patchy along the Columbia
and Snake River Valleys with morning restrictions KEAT-KOMK-KLWS
expected to give way to VFR skies. East winds to deliver VFR skies
for Pullman to Spokane to Couer D Alene. Next aviation threat
comes with freezing rain Wed morning. System moving in a few hours
quicker with -fzra into Central WA aft 09z and briefly falling
arnd Spokane before switching to rain 16-18z. Top down moistening
and lowering cigs expected as rain continues aft 18z Wed.  /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  27  41  38  45  30 /   0   0  60  90 100  20
Coeur d'Alene  42  25  43  38  45  31 /   0   0  30  90 100  30
Pullman        46  29  46  39  46  34 /   0   0  20 100  90  50
Lewiston       49  33  49  41  50  35 /   0   0  10  90  80  60
Colville       40  25  39  36  44  32 /   0   0  70 100  90  20
Sandpoint      42  24  41  37  43  32 /   0   0  30  90 100  40
Kellogg        44  28  44  36  43  33 /   0   0  10  80  90  60
Moses Lake     31  25  35  35  42  27 /   0   0  70 100  70  10
Wenatchee      33  28  33  33  39  29 /   0  20  90 100  50  10
Omak           32  28  38  35  41  29 /   0  10  90 100  70  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Freezing Rain Advisory from 10 PM this evening to 10 PM PST
     Wednesday for East Slopes Northern Cascades-Moses Lake Area-
     Okanogan Highlands-Okanogan Valley-Upper Columbia Basin-
     Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Feb 14, 4:47 AM PST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
447 AM PST Tue Feb 14 2017

IDZ001>004-026-027-WAZ031>033-035>037-151400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
447 AM PST Tue Feb 14 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A wetter and more active weather pattern arrives Wednesday into
the weekend, with several opportunities for rain and snow.

The potential for moderate to heavy rainfall combined with mild
temperatures for Wednesday through Thursday may lead to increased
snowmelt and renewed threats for possible ice jams and flooding.

Some mixed precipitation, including freezing rain, is possible
across the Okanogan Highlands, Northeast Mountains and Upper
Columbia Basin Wednesday into Wednesday evening. However the risk
of icing looks limited.

WAZ034-038-041>044-151400-
MOSES LAKE AREA-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
447 AM PST Tue Feb 14 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A wetter, more active weather pattern returns late Tuesday night
and Wednesday, continuing into the the weekend, with several
opportunities for rain and snow or a wintry mix.

As early as late Tuesday night, but more likely between Wednesday
and Thursday morning a mix of freezing rain, sleet, snow and rain
arrives. The highest threat of freezing rain and ice accumulations
will be in the Cascades, especially south of the Methow Valley,
in Wenatchee Area, Waterville Plateau and Okanogan Valley. If
realized this may lead to travel difficulties and/or power
outages. Yet uncertainties linger regarding the dominant
precipitation-type. Some areas may warm up enough to allow for all
rain or some northern areas may have more snow, sleet and
freezing rain which may limit the icing potential.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:42 AM PSTFreezing Rain AdvisoryOTXAdams, Chelan, Douglas, Ferry, Grant, Lincoln and 4 more55 hr

Nearby

Flood Watches in Washington, 2017Flood Watches in Idaho, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.